Back
 PP  Vol.1 No.2 , October 2010
Colchicine-Induced Rhabdomyolysis and Possible Amiodarone Interaction ——Colchicine-Induced Rhabdomyolysis
Abstract: Objective: To report a case of drug interaction leading to rhabdomyolysis. Case Summary: A 65-year old woman suf-fering from chronic atrial fibrillation was treated with amiodarone and acenocoumarol. Two weeks after administration of conventional dosage of colchicine for pericarditis, the patient developed rhabdomyolysis. colchicine-induced rhabdomyolysis was suspected. Colchicine was stopped and the patient underwent supportive therapy. Clinical symptoms improved rapidly. Discussion: Colchicine-induced neuromuscular toxicity and rhabdomyolysis have been reported with chronic treatment in therapeutic doses. Concomitant use of several drugs with colchicine may potentiate the development of myopathy. In our case, a co-administration of colchicine, a well known substrate of cytochrome P450 3A4 and P-glycoprotein, and amiodarone had possibly precipitated rhabdomyolysis. Amiodarone may increase colchicine toxicity by a dual mechanism. Amiodarone inhibits P-glycoprotein which may theoretically result in increased intrace- llular colchicine concentrations and decreased hepatic and renal excretion of the drug. Conclusion: Amiodarone may potentiate the development of colchicine-induced rhabdomyolysis.
Cite this paper: C. Salem, J. Sakhri, N. Fathallah, B. Trimech, H. Hmouda and B. Kamel, "Colchicine-Induced Rhabdomyolysis and Possible Amiodarone Interaction ——Colchicine-Induced Rhabdomyolysis," Pharmacology & Pharmacy, Vol. 1 No. 2, 2010, pp. 39-41. doi: 10.4236/pp.2010.12006.
References

[1]   W. C. Hsu, W. H. Chen, M. T. Chang and H. C. Chiu, “Colchicine-Induced Acute Myopathy in a Patient with Concomitant Use of Simvastatin,” Clinical Neuropharmacology, Vol. 25, No. 5, September-October 2002, pp.266-8.

[2]   G. Alayli, K. Cengiz, F. Cantürk, D. Durmus, Y. Akyol, E.B. Menekse, “Acute Myopathy in a Patient with Concomitant Use of Pravastatin and Colchicines” Annals of Pharmacotherapy, Vol. 39, No. 5, July-August 2005, pp. 1358-1361.

[3]   I. Akdag, A. Ersoy, S. Kahvecioglu, M. Gullulu and K. Dilek, “Acute Colchicine Intoxication during Clarithromycin Administration in Patients with Chronic Renal Failure” Journal of Nephrology, Vol. 19, No. 4, July- August 2006, pp. 515-517.

[4]   I. F. Hung, A. K. Wu, V. C. Cheng, B. S. Tang, K. W. To, C. K. Yeung, P. C. Woo, S. K. Lau, B. M. Cheung and K. Y. Yuen, “Fatal Interaction between Clarithromycin and Colchicine in Patients with Renal Insuf?ciency: A Retrospective Study,” Clinical Infectious Diseases, Vol. 41, No. 3, August 2005, pp. 291-300.

[5]   http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/022351lbl.pdf

[6]   M. Katoh, M. Nakajima, H. Yamazaki and H. T. Yokoi, “Inhibitory Effects of CYP3A4 Substrates and their Metabolites on P-Glycoprotein-Mediated Transport,” European Journal of Pharmaceutical Sciences, Vol. 12, No. 4, February 2001, pp. 505-513.

[7]   W. Yamreudeewong, M. DeBisschop, L. G. Martin, D. L Lower, “Potentially Significant Drug Interactions of Class III Antiarrhythmic Drugs,” Drug Safety, Vol. 26, No. 6, June 2003, pp. 421-438.

[8]   E. Niel and J. M. Scherrmann, “Colchicine Today,” Joint Bone Spine, Vol. 73, No. 6, 2006, pp. 672-678.

[9]   C. A. Naranjo, U. Busto, E. M. Sellers, P. Sandor, I. Ruiz, E. A. Roberts, E. Janecek, C. Domecq and D. J. Greenblatt, “A Method for Estimating the Probability of Adverse Drug Reactions,” Clinical Pharmacology Therapeutics, Vol. 30, No. 2, August 1981, pp. 239-245.

[10]   J. R. Horn, P. D. Hansten and L. N. Chan, “Proposal for a New Tool to Evaluate Drug Interaction Cases,” Annals of Pharmacotherapy, Vol. 41, No. 4, April 2007, pp. 674- 680.

[11]   M. Imazio, R. Trinchero and Y. Adler, “Colchicine for the Treatment of Pericarditis,” Future Cardiology, Vol. 4, No. 6, November 2008, pp. 599-607

 
 
Top